MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-12-3D-SS
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has been returned and evaluation is in progress.A follow-up mdr will be submitted when the investigation is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the 8th axium coil failed to detach.It was considered that pushwire did not enter inside detacher, therefore, the detachment was performed again but failed.Manual detachment method was performed, but the coil came out together and was unable to be detached at all.The procedure was completed with another device.No patient injury occurred.The anatomy was moderate in tortuosity.The ic-para aneurysm was 12 mm.The surgical time was extended by less than 30 min.Ancillary device.(b)(6).
 
Additional Manufacturer Narrative
The device was returned for evaluation and the clinical observation was confirmed.As received, the pushwire was returned with the implant coil still attached.The instant detacher was not returned for investigation.The actuator interface (ai) crimps and coupler tube were loose.The pushwire was found broken at the positive load indicator; but retained by the release wire; it appeared the manual detachment was attempted in this location rather than the location indicated per the ifu.The pushwire was intact distal to the break indicator at the manual detachment location.Slight bend was observed on the proximal end of the pushwire.The implant coil was still attached to the pushwire with the coin located against the lumen stop.The articulation test was passed.The liveliness could not be performed due to the shield coil in place and implant coil still attached to the pushwire.The implant coil was then successfully detached by breaking the break indicator at the manual detachment location as instructed per the ifu.All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis findings, the axium prime coil was confirmed to have non-detachment as the pusher was returned with the implant coil still attached.However, the event cause could not be determined.The returned implant coil was successfully detached by breaking the break indicator at the manual detachment location as instructed per the ifu.There was no non-conformance to specification identified that led to the non-detachment.Since the instant detacher was not returned for analysis, so their contribution to the event could not be determined.Per the axium prime detachable coil and axium i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.Damaged implant delivery p usher and/or coils may affect coil delivery to, and stability inside, the vessel or aneurysm, possibly resulting in coil mig ration or stretching.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8377731
Report Number2029214-2019-00145
Device Sequence Number2978321
Product Code KRD
UDI-Device Identifier00847536008120
UDI-Public00847536008120
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2021
Device Model NumberAPB-4-12-3D-SS
Device Lot NumberA697967
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer04/26/2019
Initial Report FDA Received Date02/28/2019
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1